Simplifying Science Descipher Logo   
Menu
S T E M
S T E M

Disease or Condition — Blood Disorders:
drug-induced aplastic anemia

Information displayed below is a subset of the entire knowledge base and may be incorrect, or incomplete intensionally or inadvertently. If you detect a serious error or want access to the complete knowledge base, please contact us.

Description

Drug-induced aplastic anemia is a rare but serious condition in which the bone marrow fails to produce enough new blood cells. It is caused by certain medications, such as antibiotics, anticonvulsants, and chemotherapy drugs, that damage the bone marrow and interfere with its ability to produce new blood cells. Symptoms of drug-induced aplastic anemia include fatigue, shortness of breath, easy bruising, and frequent infections. Treatment typically involves discontinuing the medication that caused the condition and may include blood transfusions, bone marrow transplants, and medications to stimulate the bone marrow to produce new blood cells.

Synonyms
  • bone marrow depression
  • bone marrow suppression
  • drug-induced red cell aplasia
  • myelosuppression
  • myelotoxicity
Symptoms (patient's findings)
  • asthenia
  • dizziness
  • fatigue
  • shortness of breath
Signs (examiner's findings)
  • mid systolic heart murmur
  • pallor
Basic Lab Tests (measurements)

Detailed Disease and Condition Information (use the search buttons below to find details on these topics)
All of the following must be considered when interpreting clinical findings and are too extensive to be covered on this site:

S